Strong Wind, Pike
- When
- November 16, 1:00 PM EST to 1:30 PM EST
- Where
- Pike forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
During the day of November 16th, a low pressure system continued to intensify and deepen as it traveled northeast along the windward side of the Appalachians. The associated cold front produced strong nonconvective winds and a Lake Wind Advisory needed to be issued.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
During the day of November 16th, a low pressure system continued to intensify and deepen as it traveled northeast along the windward side of the Appalachians. The associated cold front produced strong nonconvective winds and a Lake Wind Advisory needed to be issued. There was also enough instability for a thunderstorm to develop that was able to produce severe criteria winds. The winds did not subside till shortly after sunset. According to the south Kentucky KECC, hundreds of people were without power in Pulask, McCreary, and Wayne counties, due mostly to fallen trees and limbs during the afternoon and evening hours of November 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 16, 12:31 PM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1231 PM EST TUE NOV 16 2010 .SHORT TERM.../THE REST OF TODAY/ CURRENT IR AND RADAR AS OF 15Z SHOW A DRY SLOT DEVELOPING OVER THE EASTERN KENTUCKY RANGES SO HAVE TRIMMED BACK THE POPS IN THOSE AREAS. THE COLD FRONT AS OF 15Z STILL EXTENDS SOUTH THROUGH CENTRAL KENTUCKY AND WILL MOVE TROUGH EASTERN KENTUCKY BY LATE THIS AFTERNOON AND WILL FILL CATEGORICAL POPS BACK THROUGH EASTERN KENTUCKY ASSOCIATED WITH THE FRONT LATER TODAY. CONCERN OUT AHEAD OF THE FRONT. SOME HIGH RETURNS IN THE CELLS IN CENTRAL TENNESSEE SHOW SOME INSTABILITY. JKL PROFILES TODAY DO SHOW 200 J/K THIS AFTERNOON BUT IS VERY BRIEF SO AND WEAK SO DID DOWNGRADE BUT KEPT IN SHOWERY ACTIVITY TO SHOW SOME INSTABILITY. CONCERNING TEMPERATURES TODAY...EXPECT LITTLE DIURNAL VARIATION AND CLOUD COVER WILL KEEP TEMPERATURES IN THE LOWER 50S SO DID ADJUST TEMPS DOWN A COUPLE OF DEGREES. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH THURSDAY NIGHT/ THE MODELS ARE IN GENERAL AGREEMENT WITH THE TIMING OF THE UPPER AIR FEATURES...HOWEVER THERE ARE SOME DIFFERENCES IN THE TIMING OF SOME OF THE SURFACE FEATURES. USED A BLEND OF THE 21 GMT SREF AND THE 00Z GMT NAM FOR MAKING CHANGES TO THE PREVIOUS FORECAST. THERE IS CURRENTLY A WARM FRONT DRAPED ACROSS EASTERN KENTUCKY WITH A FRONTAL WAVE OFF TO THE SOUTHWEST OF THE AREA. SO MUCH WILL DEPEND ON THE TRACK OF THIS LOW AS IT MOVES TO THE NORTHEAST. I A FAVORING A LOW TRACK THAT MOVES ACROSS CENTRAL KENTUCKY. WITH THIS TRACK...THE WARM FRONT WILL MOVE TO THE NORTH AND THEN A COLD FRONT WILL PASS ACROSS THE AREA THIS AFTERNOON. THERE WILL BE A SLIGHT RISK FOR SOME ISOLATED THUNDERSTORMS EMBEDDED INTO THE RAIN OUT AHEAD OF THE COLD FRONT. THE NAM BUFR SOUNDING FOR JACKSON WAS INDICATING A MINUS 2 LI FOR LATE THIS AFTERNOON. ONCE THIS SYSTEM MOVES ACROSS THE AREA THERE WILL BE ANOTHER SHORT WAVE WHICH WILL MOVE ACROSS THE AREA ON THURSDAY MORNING. THIS SYSTEM WILL BE ABLE TO PRODUCE SOME SNOW ALOFT. THE QUESTION IS WHETHER ANY OF IT WILL BE ABLE TO SURVIVE AS IT FALLS THROUGH 4 TO 5 K OF ABOVE FREEZING TEMPS ON THE WAY DOWN. DID NOT PUT A MIX IN THE FORECAST...HOWEVER I WOULD NOT BE TO SURPRISED TO SEE A MIX ON SOME OF THE RIDGE TOPS ON THURSDAY MORNING. FOR TEMPS...I NUDGED THEM TOWARD THE BIAS AND ELEVATION CORRECT NAM MOS. .LONG TERM.../WEDNESDAY THROUGH MONDAY/ THE MODELS ARE IN GENERAL AGREEMENT ALOFT WITH THE LONGWAVE PATTERN AFFECTING THE NATION THROUGH THE EXTENDED PORTION OF THE FORECAST. THEY BEGIN WEDNESDAY MORNING WITH A TROUGH EXITING THE OHIO VALLEY TO THE EAST AND ANOTHER INBOUND FROM THE ROCKIES. THIS LATTER FEATURE IS STILL EXHIBITING LARGER THAN OPTIMAL MODEL SPREAD AS IT CROSSES THE HIGH PLAINS HEADING DUE EAST TO THE OHIO VALLEY. THE ECMWF IS THE SLOWEST AND FURTHEST SOUTH WITH THE LOW. WITH THE AMPLIFYING TREND AND ALL MODELS SLOWING IT DOWN HAVE FOLLOWED ITS SOLUTION MOST CLOSELY. BY WEDNESDAY EVENING THE LOW FROM THE ECMWF IS SUBSTANTIALLY SLOWER AND DEEPER THAN THAT FROM THE GFS AND GEM. HOWEVER...BY 12Z THURSDAY THE ECMWF HAS NOW OPENED IT UP ENOUGH THAT IT IS ONLY A HALF A BEAT BEHIND THE OTHER MODELS IN BRINGING IT INTO THE TENNESSEE VALLEY. NOW THAT IT IS MOVING WITH THE FLOW...THE WAVE PASSES THROUGH THE SOUTHERN APPALACHIANS DURING THE DAY THURSDAY REACHING THE SOUTHEAST COAST BY EVENING. IN THE WAKE OF THIS...BROAD FLAT RIDGING PUSHES EAST INTO THE AREA TO CLOSE OUT THE WORK WEEK. THIS RIDGE THEN BUILDS THROUGH THE WEEKEND KEEPING ANY RIPPLING WAVES OFF TO THE NORTH AND WEST. A DEVELOPING TROUGH TO THE WEST WILL THEN FURTHER BUCKLE THE...NOW SOUTHEAST...RIDGE ON SUNDAY...LIKELY KEEPING EAST KENTUCKY HIGH AND DRY...BUT ALLOWING FOR A BAND OF ENERGY TO CREEP CLOSER FROM THE MID MISSISSIPPI VALLEY AND UPPER MIDWEST. THE TROUGH WILL THEN SUPPRESS THE RIDGE A BIT MORE TO THE SOUTH TO START THE NEW WORK WEEK AS MINOR WAVES WIGGLE PAST. FOLLOWED THE ECMWF CLOSEST THROUGH FRIDAY AND THEN WENT WITH MORE OF A BLENDED SOLUTION THEREAFTER. SENSIBLE WEATHER WILL FEATURE HIGH PRESSURE BUILDING INTO THE AREA ON WEDNESDAY IN THE WAKE OF THE RAIN PRODUCING STORM EXITING OFF TO THE NORTHEAST. HOWEVER...CLOUDS WILL SPREAD INTO THE AREA FROM THE WEST LATER THAT NIGHT AHEAD OF THE NEXT CLIPPER-LIKE SYSTEM MOVING ALMOST DUE EAST FROM THE HIGH PLAINS. THIS MOISTURE STARVED LOW PASSES THROUGH KENTUCKY WEDNESDAY NIGHT AND THURSDAY WITH ENOUGH DYNAMICS TO YIELD A DECENT CHANCE OF RAIN. THE THERMAL PROFILE THROUGH THIS EVENT INDICATES THAT ONLY RAIN CAN BE EXPECTED...EVEN IN THE HIGHER TERRAIN OF THE FAR EAST. FOLLOWING THIS...QUICKLY MODERATING HIGH PRESSURE WILL SPREAD OVER THE REGION AND RENEW OUR RECENT DRY WEATHER AND ABOVE NORMAL TEMPERATURES DURING THE WEEKEND. THE HIGH SHIFTS FAR ENOUGH EAST ON MONDAY SO THAT A CHANCE OF SHOWERS RETURNS...MAINLY TO THE NORTHWEST...AS LOW PRESSURE BUILDS OVER THE HIGH PLAINS TO START THE WORK WEEK. FOR TEMPERATURES...FOLLOWED A BLEND OF THE INHERITED GRIDS AND THE GUIDANCE FROM HPC. KEPT THE TERRAIN INFLUENCE TO A MINIMUM THROUGH THE FIRST HALF OF THE EXTENDED BEFORE INCREASING IT OVER THE WEEKEND. AS FOR POPS...HAVE ENDED UP CLOSE TO THE MEX NUMBERS THROUGH THURSDAY...THOUGH DID GO A BIT LOWER OVER THE WEEKEND...BUT WAS SIMILAR ON MONDAY. && .AVIATION.../18Z TO 18Z/...UPDATED RAIN WILL CONTINUE TO IMPACT THE AREA CREATING REDUCED VISIBILITY IN RAIN AND MIST. LOW CEILINGS WILL ALSO BE PRESENT THROUGH THE EVENING AND INTO TONIGHT AS WELL. FRONTAL PASSAGE SHOULD OCCUR AROUND 00Z WITH WINDS SHIFTING TO THE WEST AND GUSTING TO NEAR 20 KNOTS IN SOME LOCATIONS. JKL...LOZ...AND SME WILL EXPERIENCE IFR CONDITIONS THROUGH THE EVENING WITH CONDITIONS CLEARING WEDNESDAY SHORTLY AFTER SUNRISE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ/SHALLENBERGER LONG TERM....MACZKO AVIATION...JJ/SHALLENBERGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1026 AM EST TUE NOV 16 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171830- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1026 AM EST TUE NOV 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. LOCALLY DENSE FOG...WITH VISIBILITIES ONE-QUARTER MILE OR LESS CAN BE EXPECTED ON RIDGE TOPS TODAY. PATCHY DENSE FOG CAN BE EXPECTED TONIGHT IN THE VALLEYS AND RIDGETOPS. VISIBILITY WILL BE DOWN TO A QUARTER MILE OR LESS AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ/SHALLENBERGER
The national radar mosaic for the moment the first event began.
16 strong wind. Local standard time, as filed.
A nine inch diameter tree was blown down in Relief.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 263221, 266206, 263217, 263219, 266208, 266203, 263215, 263218, 263220, 266207, 266198, 266199, 266204, 266209, 266197, 269153.